Thursday, 1 May 2014

Rebounds after Tysabi

Sorensen PS, Koch-Henriksen N, Petersen T, Ravnborg M, Oturai A, Sellebjerg F.Recurrence or rebound of clinical relapses after discontinuation of natalizumab therapy in highly active MS patients.
J Neurol. 2014 Apr. [Epub ahead of print]

A number of studies have reported flare-up of multiple sclerosis (MS) disease activity after cessation of natalizumab, increasing to a level beyond the pre-natalizumab treatment level. Our aim was to describe the development in clinical disease activity following cessation of natalizumab therapy in a large unselected cohort of highly active patients. We studied 375 highly active patients who had suffered at least two significant relapses within 1 year or three relapses within 2 years, or had been treated with mitoxantrone for highly active disease. All patients had discontinued therapy with natalizumab after at least 24 weeks on therapy, and had been followed 3-12 months (mean 8.9 months) after cessation of natalizumab therapy. The annualised relapse rate before start of natalizumab therapy was 0.94 (95 % confidence interval [CI] 0.88-1.00), 0.47 (95 % CI 0.43-0.52) during natalizumab therapy, 0.63 (95 % CI 0.51-0.76) 1-6 months after natalizumab and 0.55 (95 % CI 0.42-0.70) 7-12 months after natalizumab. However, 83 (22 %) of the patients could be classified as showing rebound of relapses, defined as a higher individual relapse rate after cessation of natalizumab than before natalizumab. These patients had a higher annualised relapse rate during natalizumab therapy. For the whole patient group, the relapse rate after discontinuation did not exceed the pre-natalizumab relapse rate at any time, but 22 % of the patients showed rebound of relapses after discontinuation of natalizumab

In this study people had about a relapse a year shrinking to an average of a relapse every two years during and after tysabri, but relapses came back more aggressively  (rebound) when tysabri was stopped in 22% of cases and those people did less well on the drug.


So if you are stopping tysabri you have to plan for the possibility that disease could recur unless you switch to something else.

ProfG has posted on this switch and the timing to derisk the event of a relapse whilst monitoring PML


http://multiple-sclerosis-research.blogspot.co.uk/2014/04/natalizumab-to-fingolimod-washout-in.html

No comments:

Post a Comment

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.